Kansas, 2008High Wind in Kansas, December 22, 2008
December 22, 2008 · NWS DDC · 2 events in 2 counties and zones
Strong winds prevailed across Western Kansas during the afternoon with a few peak gusts in the warning category.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds prevailed across Western Kansas during the afternoon with a few peak gusts in the warning category.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 22, 3:29 AM CST, 6 hours 31 minutes earlier.
Area forecast discussion, Dec 22, 3:29 AM CST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 AM CST MON DEC 22 2008
.DISCUSSION...
DAYS 1-2...
THE MAIN FORECAST CHALLENGES ARE STRONG WINDS THIS AFTERNOON AND
EVENING AND SNOW CHANCES ON TUESDAY NIGHT. ALSO TEMPERATURES INTO
TUESDAY NIGHT.
A DEEP UPPER TROUGH OVER THE GREAT LAKES WILL MOVE EAST TODAY WHILE
ANOTHER DEEP UPPER TROUGH OVER THE PACIFIC NORTHWEST MOVES INTO THE
INTERMOUNTAIN WEST. A STRONG UPPER LEVEL JET WILL MOVE AHEAD OF THE
TROUGH INTO CENTRAL COLORADO BY THIS EVENING CAUSING LOW PRESSURE TO
DEEPEN RAPIDLY IN EASTERN COLORADO. THIS WILL FORCE A TIGHT PRESSURE
GRADIENT INTO SOUTHWESTERN AND SOUTH CENTRAL KANSAS THROUGH
MIDNIGHT. VERY TIGHT PRESSURE GRADIENT AND MIXING TO AROUND 820MB
SHOULD PROVIDE SURFACE WIND SPEEDS TO MAKE IT WELL INTO WIND
ADVISORY CRITERIA OR 30 MPH SUSTAINED WITH GUSTS TO 45 MPH.
EVALUATION USING FORECAST SOUNDINGS AND FSL RUC GUIDANCE HAS US WELL
INTO ADVISORY CRITERIA. HAVE GONE AHEAD AND ISSUED A WIND ADVISORY
FROM NOON TO MIDNIGHT. DAY SHIFT OR EVENING SHIFT MAY BE ABLE TO
PULL IT AS NEEDED EARLIER, HOWEVER AT THIS TIME SURFACE WINDS OFF
THE DECK STRENGTHEN EVEN MORE IN THE EARLY EVENING.
THE WESTERN CONUS TROUGH WILL RAPIDLY MOVE FROM THE 4 CORNERS REGION
AND INTO WESTERN KANSAS BY MIDNIGHT, THEN QUICKLY EXITING THE AREA
BEFORE 12Z WEDNESDAY. THE BEST LIFT AND LAYER RELATIVE HUMIDITIES
WILL BE IN OUR NORTHERN CWA WITH MAY BE AN INCH OR 2 POSSIBLE ON
TUESDAY NIGHT. WRF GUIDANCE HAS AROUND .01 QPF WHILE THE GFS HAS
AROUND 1/4 INCH. WILL GO WITH HIGHEST POPS NORTH DOWN TO 20 POPS
SOUTH. AT THIS TIME WITH SUCH A FAST MOVING SYSTEM AND ONLY MINOR
ACCUMULATIONS DO NOT PLAN ON A SNOW ADVISORY.
FOR TEMPS TODAY WENT WITH HIGHS IN THE MID 20S FAR NORTH TO NEAR 40
SOUTHWEST WITH INCREASING HIGH CLOUDINESS. OVERNIGHT LOWS COULD BE
VERY TRICKY DEPENDING ON HOW FAST THE WINDS DECREASE BUT SHOULD STAY
WELL MIXED INTO EARLY MORNING TUESDAY. LOWS COULD BE VERY MILD
ESPECIALLY EAST. HAVE WARMED GOING OVERNIGHT LOWS A FEW NOTCHES INTO
THE MID TO UPPER 20S.
ON TUESDAY A CANADIAN COLD FRONT WILL MOVE FROM NORTH TO SOUTH AND
TO NEAR DODGE CITY BY 4 TO 5 PM. WINDS WILL SHIFT FROM THE SOUTH OR
SOUTHWEST TO THE NORTH. MID CLOUDS INCREASE WITH SOME VIRGA SHOWERS.
HIGHS IN THE 40S LOOK GOOD AHEAD OF THE FRONT AND NEAR 50 AT
MEDICINE LODGE. HAYS MAY ONLY REACH THE MID 30S BEFORE THE FRONT
GOES THROUGH.
ON TUESDAY NIGHT AREAS OF LIGHT SNOW ARE EXPECTED WITH NORTH WINDS
OF 15 TO 25 MPH EARLY DECREASING TO 5 TO 10 MPH BY MORNING. LOWS
WITH PARTIAL CLEARING SKIES AND LIGHT WINDS SHOULD FALL TO THE
SINGLE DIGITS NORTH AND TEENS ELSEWHERE.
DAYS 3-7...
THE NEXT SHORTWAVE TROUGH WILL PASS ACROSS WESTERN KS FRIDAY AND
FRIDAY NIGHT. THIS SYSTEM LOOKS FAIRLY PROGRESSIVE AND THE PREVIOUS
SYSTEM WILL HAVE SHUNTED THE DEEP MOISTURE WELL TO THE EAST. SO
LITTLE OR NO PRECIPITATION IS EXPECTED.
A SLOW WARMING TREND IS STILL EXPECTED BY SUNDAY AND INTO EARLY NEXT
WEEK. FAIRLY ZONAL FLOW IS ADVERTISED BY THE GFS/ECMWF TO DEVELOP
AND THIS COULD LEAD TO HIGHS WELL INTO THE 50S AND 60S. THIS PATTERN
SHOULD PERSIST THROUGH JAN 3. WITH THE ZONAL FLOW, PRECIPITATION
CHANCES WILL BE CLOSE TO NIL.
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE. STRONG SOUTH WINDS AT 25 TO 30 KTS
SHOULD DEVELOP BY 16-18Z AT THE TAF SITES.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 33 28 45 14 / 0 0 0 30
GCK 33 26 41 12 / 0 0 0 40
EHA 39 27 47 15 / 0 0 0 20
LBL 36 28 47 17 / 0 0 0 20
HYS 26 21 32 9 / 0 0 10 60
P28 30 26 49 21 / 0 0 0 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT CST
/11 PM MST/ TONIGHT FOR KSZ030-031-043>046-061>066-074>081-
084>090.
&&
FN06/24
Hazardous weather outlook, Dec 22, 3:39 AM CST, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
339 AM CST MON DEC 22 2008
KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
339 AM CST MON DEC 22 2008 /239 AM MST MON DEC 22 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
BY NOON AND COULD LAST UNTIL MIDNIGHT. A WIND ADVISORY IS IN EFFECT
FROM NOON TO MIDNIGHT. WITH LOW RELATIVE HUMIDITIES ANY OUTDOOR
BURNING IS DISCOURAGED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ON TUESDAY NIGHT A STORM SYSTEM WILL MOVE RAPIDLY ACROSS SOUTHWEST
AND SOUTH CENTRAL KANSAS WITH AREAS OF LIGHT SNOW. UP TO AN INCH
OF SNOW MAY FALL IN THE HAYS AND WAKEENEY AREAS WHILE LESS THAN AN
INCH IS ANTICIPATED ELSEWHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
06/24
High Wind, Stanton
- When
- December 22, 10:00 AM CST to 4:00 PM CST
- Where
- Stanton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.563, -101.784 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was recorded at the Johnson City airport at 116 PM.
High Wind, Kearny
- When
- December 22, 10:00 AM CST to 4:00 PM CST
- Where
- Kearny forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
A peak wind gust of 61 mph was recorded at the KSN weather lab station at the Deerfield middle school at 119 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Arizona, December 22 to 23, 20087 events
- Lake-Effect Snow in New York, December 22 to 23, 20084 events
- Winter Storm in Colorado, December 22 to 23, 20083 events
- Cold in Pennsylvania, December 22, 20082 events
- Cold in New York, December 22, 20082 events
- Heavy Snow in Oregon, December 22, 20082 events
- Winter Storm in Montana, December 22 to 23, 20081 event
- High Wind in Oklahoma, December 22, 200851 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148479, 148482.